Welcome to the new Independent website. We hope you enjoy it and we value your feedback. Please contact us here.


Paracetamol: A bitter pill?

Paracetamol, that staple of the medicine cabinet, is being linked to the rise in childhood asthma. Dr Simon Reilly investigates

It's a natural response when faced with a child in pain or distress, to try to soothe them. The automatic reaction in emergency departments and many homes is to reach for a bottle of what is now the most commonly prescribed paediatric medicine in the English-speaking world; paracetamol. A spoonful of sugary gloop is just what the doctor ordered in such situations, and you could almost be forgiven for thinking that paracetamol syrup is full of natural goodness. But para-acetylaminophenol, to give it its Sunday name, is far from a natural remedy, and there is concern that its indiscriminate use is causing lasting harm to a generation of youngsters.

Two years ago a large, carefully planned piece of research hit the headlines for a couple of days, before promptly disappearing. After looking at the background of 200,000 children across 31 countries, a research group based in New Zealand cautiously suggested in the medical journal The Lancet that "exposure to paracetamol might be a risk factor for the development of asthma in childhood". Others have gone further – claiming that paracetamol use may be responsible for the surge in the numbers of children with asthma, eczema and other allergic diseases over the last 10 to 15 years.

Shortly after publication of the New Zealand work, the UK's Medicines and Healthcare products Regulatory Agency issued a "stop press" in November 2008 with the aim of allaying public anxiety: "Paracetamol remains a safe and appropriate choice of analgesic in children. There is insufficient evidence from this research to change guidance regarding the use of antipyretics in children." (Antipyretics are drugs used to lower temperature.) There were concerns expressed that the research may not have been conducted effectively, and in particular that it did not take into account the reason why the children were given paracetamol in the first place. Children with chesty coughs are often treated with paracetamol; this was surely a more likely explanation for the statistical "link" with asthma.

This comforting press release left a lot of questions hanging less comfortably in the wind. Like why cases of childhood asthma have risen so dramatically only in English-speaking countries – countries where paracetamol use is now almost ubiquitous. Or how about the six studies that appear to show a link between pregnant mothers' use of paracetamol and development of asthma in their children? And what is the explanation for the link with other allergic diseases like eczema? Finally, why have there been more than a hundred papers in the medical literature over the last 10 years discussing the possible connection with asthma?

Paracetamol was first seriously marketed in the 1950s as an alternative to the popular painkiller phenacetin, which was very good for headaches but had a tendency to give you kidney cancer. It was originally prescription-only, but was soon available to buy over the counter and was marketed as being "kind to the stomach", unlike its arch-rival aspirin. The drug proved extremely popular, and by 2001, more than half a billion tablets were being sold in the UK each year. Although well-known to cause severe and often fatal liver failure in even moderate overdose, as long as you don't take too much all at once paracetamol is considered completely benign. So benign, in fact, that it is one of the very few drugs currently thought safe in pregnancy.

This year, in the journal Thorax, doctors in New York published findings after looking at a group of around 300 children. Those whose mothers had taken paracetamol while pregnant were more likely to be wheezy, and the more often paracetamol was used, the more likely the child was to have asthma. This study also examined the most likely mechanism for the effect, which involves a naturally occurring molecule called glutathione, levels of which are lowered by paracetamol. The study found evidence to support this theory.

In the current risk-averse culture, it's strange that various authorities enthusiastically defend a drug that appears to cause harm. One reason may be that if paracetamol were withdrawn for paediatric use, there would be little left we could give children. This is because aspirin was banned in under-12s in 1986, due to an association with a rare but serious condition, Reye's syndrome. Reye's syndrome cases have fallen dramatically since the withdrawal of paediatric aspirin products, but the initial brave decision to issue warnings was based on data involving just a few hundred children. While the statistical data surrounding paracetamol and asthma is as yet more hazy, it has been gathered from hundreds of thousands of individuals. But still no warnings. The aspirin story is relevant for another reason. The increase in allergic diseases in children throughout the 80s and 90s seems to have started at almost exactly the same time as the withdrawal of aspirin, leaving a gap in the market filled by paracetamol.

So what else can we treat children's fevers with? The answer to that may surprise you, because it also surprises a lot of doctors and nurses. According to UK government advice, you don't need to treat a raised temperature at all, unless the child appears distressed. The National Institute of Health and Clinical Excellence (Nice) published their guidelines in 2007. Some believe that since a raised temperature is part of the normal response to infection, and allows the body to fight bacteria or viruses more effectively, bringing a fever down is not only unnecessary, it may even do harm. Certainly if there is a serious underlying infection, it should be treated appropriately and aggressively. But simply lowering the temperature, whether with drugs, "tepid sponging", or undressing the infant, is no longer advised. Some children will have brief seizures associated with a high fever. Lowering the fever on its own will not prevent this happening. According to Nice, paracetamol should be reserved for children with a fever who also appear distressed, and it is the distress rather than the fever which should have you reaching for the bottle.

Another occasion when paracetamol is often routinely administered is around the time of vaccination, to reduce the amount of pain and swelling at an injection site, and also lessen any fever brought on by the injection. This practice has also been questioned recently. The whole point of an immunisation is to trigger a defensive response from the body, one which will hopefully include the production of long-lasting protective antibodies. Surely giving something like paracetamol that attenuates the body's response makes no sense. The hypothesis now has some support after a study involving 500 infants in the Czech Republic. Antibody levels in children given paracetamol before their immunisation were indeed lower than in those not given the drug. According to The Lancet last October, the Czech group presented "a compelling case against routine use of paracetamol during paediatric immunisations".

The normal situation is that medicines are considered "unsafe" by default, and manufacturers required to prove that their products are not harmful before they are released for public use. Such trials involve vast sums of money, with the returns hopefully justifying the outlay. Paracetamol, however, has earned itself a default position of "safe", and the onus now appears to be on researchers – none of whom are backed by the same scale of funding available to drug companies – to prove the suspected connection with asthma.

To date nearly all the research has been retrospective – looking back at "historical" data on past consumption of paracetamol by children or their parents. To reach a definitive conclusion on the question, a forward-looking trial is essential. Hundreds, possibly thousands of parents would have to be persuaded to participate, and agree to stock their medicine cabinets with unlabelled products handed out by the trial organisers. Some would be paracetamol, some placebo. Then their children would need to be monitored for several years to check for asthmatic symptoms. Finally you would need to open a figurative sealed envelope at the end of the trial, and see whether the children with asthma were the ones given paracetamol rather than sugar pills. The logisitical scale of such an exercise would probably be outweighed only by its cost.

Or, we could do this. We could accept that at the very least there appears to be one too many strange coincidences concerning paracetamol and asthma. We could say it seems plausible there may be a connection, one which could explain the startling number of children who take inhalers to school these days. We could weigh this against the diminishing number of conditions for which paracetamol is now recommended, and act accordingly. Interim guidance on its use while awaiting further evidence is unlikely to harm anyone. Given the amount of paracetamol currently consumed, even a small reduction may be hugely beneficial to the community if the theories of many researchers turn out to be correct.

Dr Simon Reilly is an emergency physician